This paper was published in the British Medical Journal Case Reports 2009;2009. pii: bcr06.2008.0033
Study title and authors:
Transient global amnesia associated with statin intake.
Healy D, Morgan R, Chinnaswamy S.
Cardiff University, Psychological Medicine, Hergest Unit, Bangor, LL57 2PW, U K.
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/21686951
Transient global amnesia is a syndrome where there is a temporary but almost total disruption of short-term memory with a range of problems accessing older memories.
This paper describes the case of a man who developed Transient global amnesia after taking statin drugs.
(i) A 57-year-old man was referred with end-stage renal failure. In 2001, he was started on dialysis for renal failure and was prescribed 40 mg simvastatin.
(ii) His worsening condition in 2004 led to unhappiness and his simvastatin was changed to 10 mg rosuvastatin in December 2004.
(iii) In February 2005, two confusion episodes were noted. In one, he had made 40 cups of tea but could later give no reason for this other than he must have been dreaming of having guests to the house. In the other, during home dialysis he had cut the lines into the dialysis machine with a pair of scissors. He vaguely remembered freeing himself from the lines and retiring to bed.
(iv) This latter incident and concerns that he might be drinking more water than advised led to a referral to the psychiatric liaison service in August 2005 because of possible self-harm. He denied thoughts of self-harm. But he described feeling that there were further episodes of behaviours for which he had no recall. Psychiatric assessment found no evidence of psychotic or delirious phenomena. He was not depressed.
(v) In September 2005, the patient’s wife reported that he was having episodes when he was uncertain where he was or what he was supposed to be doing. He complained of feeling disorganised at these times.
(vi) Physical investigations returned no evidence of triggers to these episodes.
(vii) In May 2006 he reported that he was completely unable to remember anything for a full day after his previous dialysis session.
(viii) Statin-induced global amnesia was diagnosed.
(ix) He discontinued his statin.
(x) His difficulties cleared on discontinuation of treatment and he remained symptom free thereafter.
The 57-year-old man mentioned above is only one case. To see more evidence of the relationship between statins and transient global amnesia visit the spacedoc website which is run by a retired family doctor Duane Graveline MD MPH.
In his career Dr Graveline was also a USAF Flight Surgeon and a NASA Astronaut.
Dr Graveline suffered from episodes of transient global amnesia after starting statin therapy. Read about his experience and the experiences of many others here.